Thunderstorm Wind, Lawrence
- When
- July 10, 2:16 PM EST
- Where
- Lawrence County, 0.87 mi SE of Irish Ripple
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 40.890, -80.340
Local law enforcement reported power lines down.
A shortwave trough and its associated surface cold front advanced across the upper Midwest and Great Lakes on July 10th. Conditions were favorable for strong/ severe downburst winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A shortwave trough and its associated surface cold front advanced across the upper Midwest and Great Lakes on July 10th. Conditions were favorable for strong/ severe downburst winds. HREF models at the time suggested a period of 1500 MUCAPE across the western counties, steep low-level lapse rates, and surface delta theta-e values approaching 20K. Flooding was likely due low shear and PWAT values near 1.5-1.8 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 10, 12:15 PM EST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 115 PM EDT Fri Jul 10 2020 .SYNOPSIS... Scattered thunderstorms are expected this afternoon/evening as a cold front approaches. && .NEAR TERM /THROUGH TONIGHT/... A cold front, currently situated in western Indiana, will continue to advance into the Ohio River Valley later today. With another hot day upon us (temps in the low-90s), pre-frontal storms will likely ignite shortly after lunch. With high PW's (over 1.7 inches), steep low and mid- level lapse rates, SBCAPE over 3000 J/kg, and DCAPE ranging between 800 to 1000 J/kg across the region, a few storms may produce damaging wind. The "Wind INDEX" or "WINDEX" on the latest GFS suggests winds 50 to 65 kts may occur under these downbursts. The Weather Prediction Center has maintained a 'Slight' risk for excessive rain across our region; isolated areas hit hard by rain over the last few days may be vulnerable to flash flooding (3hr FFG near the Pittsburgh region is 1.50 to 2.00 inches). Showers and thunderstorms will continue overnight as the center of a low pressure system lingers over Lake Erie. By this time, storms are expected to be non-severe due to the loss of daytime heating. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... By early Saturday morning, the low pressure system mentioned above will swing across I-80 and morph into a weak trough. Scattered showers will continue but thunderstorm chances will be low due heavy cloud coverage should hinder destabilization sufficiently to keep storm strength in check. A brief break in precipitation is expected Saturday night, but another shortwave dipping into the middle Ohio Valley will provide another round of showers and thunderstorms on Sunday. A strong shortwave and a good 850mb moisture feed may provide another soaking rain in some locations. Warm advection will help push temperatures a bit higher during the afternoon, into the mid 80s. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Continued troughing aloft will keep rain chances and seasonable temperatures in the forecast Sunday night and Monday. Thereafter, troughing over western Canada will help to drive 500mb heights upward across much of the eastern CONUS. Heat will return to our region, with the 90 degree level likely to be breached once again in most areas by Wednesday and Thursday. Rain chances will be limited to mainly isolated diurnal convection. && .AVIATION /17Z FRIDAY THROUGH TUESDAY/... VFR is expected with shower and thunderstorm potential increasing mid to late aftn as a trough crosses the Upper Ohio Valley region. There is an increased threat of strong downburst winds with stronger storms today. Convection will taper off through the evening as instability wanes, though a few showers are still possible as the trough completes its passage. MVFR cigs are then expected late tonight with low level moisture. .Outlook... Periodic restriction and shra/tstm potential is expected through Mon, especially during the aftn/eve, as a series of troughs cross the region. && .CLIMATE... Today is expected to be the last day in the recent streak of high temperatures of 90 degrees or higher at a few climate sites. Here is a summary of the most-recent 90+F stretches at each site where 90 or higher is forecast today: Pittsburgh (7/3-7/10/2020): prior 8-day stretch ended 8/20/1995 Morgantown (7/2-7/10/2020): prior 9-day stretch ended 8/4/1995 Wheeling (7/4-7/10/2020): prior 7-day stretch ended 7/27/2016 The current forecast calls for Zanesville to only reach 89 today. If that forecast is correct, it will end the 90+F streak at six days. That streak length was last reached in July 2012, with the streak actually reaching seven days and ending on July 8th that year. The 90+F run at Dubois ended on Tuesday, as the mercury only got to 89. The streak of 3 days was last matched in 2016, ending on July 25th of that year. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 408 AM EDT Fri Jul 10 2020 OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-509-110815- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence- Butler-Beaver-Allegheny-Washington-Greene-Hancock-Brooke-Ohio- Marshall-Wetzel-Marion-Monongalia- 408 AM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania, northern West Virginia and the northern panhandle of West Virginia. .DAY ONE...Today and tonight. Scattered showers and thunderstorms are expected during the afternoon and evening hours. A few storms may approach severe limits, with damaging wind gusts being the primary threat. The stronger storms will also be capable of producing heavy rain and localized flooding. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-110815- Garrett-Forest-Clarion-Jefferson PA-Armstrong-Indiana-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 408 AM EDT Fri Jul 10 2020 This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, western Pennsylvania and northern West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Pittsburgh PA
224 PM EDT Fri Jul 10 2020
OHZ048-057-101900-
Coshocton-Muskingum-
224 PM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT SOUTHWESTERN COSHOCTON AND NORTHERN MUSKINGUM COUNTIES...
At 224 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles northeast of Hanover to near
Frazeysburg to 7 miles east of Thornport. Movement was east at 45
mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Zanesville... Coshocton...
New Concord... North Zanesville...
Dresden... Frazeysburg...
Pleasant Grove... Conesville...
Gratiot... Norwich...
Bridgeville... Otsego...
This includes Interstate 70 in Ohio near mile marker 143, and
between mile
markers 145 and 169.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3995 8223 3995 8220 4022 8218 4025 8210
4033 8177 4007 8174 3993 8175 3992 8223
TIME...MOT...LOC 1824Z 264DEG 38KT 4019 8221 4010 8219 3995 8228
BrownSpecial Weather Statement
National Weather Service Pittsburgh PA
234 PM EDT Fri Jul 10 2020
OHZ041-PAZ013-020-101900-
Columbiana-Lawrence-Beaver-
234 PM EDT Fri Jul 10 2020
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN COLUMBIANA...
NORTHWESTERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES...
At 233 PM EDT, strong thunderstorms were clustered over Columbiana,
moving northeast at 35 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
Columbiana... East Palestine...
Lisbon... Leetonia...
New Waterford... Rogers...
S.n.p.j.... Negley...
This includes Pennsylvania Turnpike near mile marker 1.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4079 8046 4072 8072 4083 8086 4090 8079
4090 8052 4100 8052
TIME...MOT...LOC 1833Z 215DEG 31KT 4085 8068Special Weather Statement
National Weather Service Pittsburgh PA
259 PM EDT Fri Jul 10 2020
OHZ041-PAZ013-020-101930-
Columbiana-Lawrence-Beaver-
259 PM EDT Fri Jul 10 2020
...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN COLUMBIANA...
NORTHWESTERN BEAVER AND SOUTHWESTERN LAWRENCE COUNTIES...
At 259 PM EDT, strong thunderstorms were clustered near East
Palestine, moving northeast at 30 mph.
Wind gusts up to 55 mph and small hail are possible with this storm.
Locations impacted include...
East Palestine... Ellwood City...
New Waterford... Big Beaver...
New Beaver... Ellport...
Bessemer... Koppel...
Wampum... New Galilee...
Enon Valley... Darlington...
This includes Pennsylvania Turnpike between mile markers 1 and 13.
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm. Seek
safe shelter inside a building or vehicle.
This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 4087 8024 4074 8042 4082 8062 4090 8059
4090 8052 4099 8052
TIME...MOT...LOC 1859Z 213DEG 28KT 4084 8047Special Weather Statement
National Weather Service Pittsburgh PA
300 PM EDT Fri Jul 10 2020
OHZ057-101945-
Muskingum-
300 PM EDT Fri Jul 10 2020
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT MUSKINGUM COUNTY...
At 259 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Zanesville to near New Lexington.
Movement was northeast at 20 mph.
Wind gusts up to 45 mph are possible with these storms.
Locations impacted include...
Zanesville... New Concord...
South Zanesville... North Zanesville...
Philo... Pleasant Grove...
Fultonham... Norwich...
Cannelville... Chandlersville...
Ruraldale... Bridgeville...
This includes Interstate 70 in Ohio between mile markers 149 and
170.
These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.
LAT...LON 3989 8216 4006 8206 4014 8172 3993 8173
3976 8180 3977 8207 3982 8208 3982 8217
TIME...MOT...LOC 1859Z 242DEG 17KT 3995 8212 3968 8230
BrownSpecial Weather Statement National Weather Service Pittsburgh PA 310 PM EDT Fri Jul 10 2020 PAZ020-029-101945- Beaver-Washington- 310 PM EDT Fri Jul 10 2020 ...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL... GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND SOUTHWESTERN BEAVER COUNTIES... At 310 PM EDT, strong thunderstorms were clustered 7 miles southwest of Imperial, or 10 miles northeast of Avella, moving northeast at 30 mph. Wind gusts up to 55 mph and small hail are possible with this storm. Locations impacted include... Weirton... Burgettstown... Frankfort Springs... Atlasburg... Slovan... Raccoon Creek State Park... Midway... Langeloth... Hanover Township... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Seek safe shelter inside a building or vehicle. This storm may intensify, so monitor local radio or television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4036 8025 4028 8052 4045 8052 4052 8042 TIME...MOT...LOC 1910Z 235DEG 27KT 4041 8038
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT FRI JUL 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM HEAVY RAIN 3 SSE SALEM 40.87N 80.84W
07/10/2020 M2.09 INCH COLUMBIANA OH MESONET
MESONET STATION SLMO1 2.6 SE SALEM.
&&The Pittsburgh radar (KPBZ), 41 km away, was scanning. The volume nearest the first event began at 19:16 UTC.
18 thunderstorm wind, 1 flash flood, 1 flood. Local standard time, as filed.
Local law enforcement reported power lines down.
Local law enforcement reported numerous trees down in this vicinity.
Local law enforcement reported numerous trees down.
Trees and power lines down in this vicinity.
Local 911 Call Center reported trees down in this vicinity.
A local 911 Call Center reported trees down in this vicinity.
A local 911 Call Center reported power lines down on West Poplar.
Local 911 Call Center reported roof blown off.
Social media report of a number of trees down near Bittner Road.
A NWS Employee reported numerous trees and large branches down.
A trained spotter reported a large tree down across Cracker Jack Road.
A local citizen reported a tree down through a house on the 200 Block of West Steuben Street.
A local 911 Call Center reported trees and wires down.
Local law enforcement reported power lines down 3030 Fredrick Street.
A 911 Call Center reported live wires down.
A local 911 Call Center reported a tree blocking the intersection fo Broad Ave and Bedsworth.
A local 911 Call Center reported trees and wires down.
Flooding reported in north Union Township.
Trees were reported down in Crooked Creek Park via social media.
Emergency managers reported flooding along Lebanon Church Road. Flooding reported at the 4700 Block of Wallingford Street; flooding in the vicinity of Sharpsburg.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903821, 903822, 903823, 903824, 903826, 903827, 903828, 903829, 903830, 903832, 903834, 903835, 903836, 903837, 903838, 903839, 903840, 903866, 904066, 903856.